New York, 2013

Flash Flooding in New York, June 13, 2013

June 13, 2013 · NWS ALY · 2 events in 1 county or zone

An area of low pressure tracked to the south of the region across Pennsylvania and New Jersey on Thursday, June 13th. A shield of steady rainfall moved across the region during the morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure tracked to the south of the region across Pennsylvania and New Jersey on Thursday, June 13th. A shield of steady rainfall moved across the region during the morning and afternoon hours. Embedded within this steady rain were pockets of heavy rainfall with rainfall rates exceeding one half inch per hour at times. With the ground already saturated due to recent heavy rainfall, much of this rainfall became runoff. This led to flash flooding across western portions of the Mohawk Valley. Several roads were closed as a result of the flooding. Flood waters eventually receded by later in the day as the rain tapered off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 13, 12:34 PM EST, 51 minutes earlier.

Area forecast discussion, Jun 13, 12:34 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT THU JUN 13 2013

.SYNOPSIS...
LOW PRESSURE WILL TRACK SOUTH OF THE REGION TODAY...BRINGING
WIDESPREAD RAIN TO THE REGION INTO THIS EVENING. CLOUDS AND SOME
SHOWERS WILL LINGER INTO FRIDAY WITH THE PASSAGE OF AN UPPER LEVEL
DISTURBANCE. BY LATE FRIDAY...HIGH PRESSURE WILL BUILD INTO THE
GREAT LAKES REGION...AND CREST OVER THE EASTERN SEABOARD SATURDAY.
IT WILL SLIDE OFFSHORE SUNDAY. A WARM FRONT WILL PUSH INTO THE
REGION LATE SUNDAY...TRIGGERING SOME SHOWERS AND
THUNDERSTORMS...MAINLY NORTH. WEAK HIGH PRESSURE WILL RETURN TO
THE REGION MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE FLOOD WATCH WAS EXPENDED TO INCLUDE SOUTHERN HERKIMER COUNTY
AND REMAINS IN EFFECT FOR TODAY INTO EARLY SATURDAY MORNING FOR
THE EASTERN CATSKILLS...MID HUDSON VALLEY...CAPITAL DISTRICT...
TACONICS...BERKSHIRES AND LITCHFIELD COUNTY.

AS OF 1245 PM EDT...BAND OF MODERATE TO LOCALLY HEAVY RAIN
CONTINUES TO IMPACT MUCH OF THE REGION...ALTHOUGH MID LEVEL DRYING
HAS LED TO A BREAK IN THE RAIN ACROSS THE MID HUDSON VALLEY
REGION. THIS AREA OF DRYING AND ASSOCIATED LULL IN THE RAIN SHOULD
LINGER FOR A FEW HOURS...AND SHOULD EXPAND INTO NW CT THROUGH
EARLY AFTERNOON. HOWEVER...AS THE MID LEVEL LOW CENTER DRIFTS E/SE
INTO NORTH CENTRAL PA...WE EXPECT THE AREA OF RAIN ACROSS THE
REGION TO GRADUALLY PIVOT BACK SOUTH AND SOUTHEAST LATER THIS
AFTERNOON. SO...ALTHOUGH A BREAK IN THE RAIN WILL OCCUR EARLY FOR
SOUTHERN AREAS...WE STILL EXPECT SHOWERS OR RAIN TO REDEVELOP
LATER THIS AFTERNOON.

RAINFALL RATES HAVE GENERALLY BEEN WITHIN THE 0.2-0.3/HOUR
RANGE...ALTHOUGH HAVE BEEN LOCALLY HIGHER...UP TO 0.5-0.6/HOUR
ACROSS PORTIONS OF THE WESTERN MOHAWK VALLEY. THE LATEST RUC13
SUGGESTS THAT MID LEVEL FGEN AND MOISTURE FLUX GRADUALLY WEAKENS
THIS AFTERNOON AS THE MID LEVEL LOW CENTER PASSES SOUTH...AND
SHOULD THIS OCCUR...RAINFALL RATES MAY DIMINISH A BIT.

TEMPS SHOULD GENERALLY HOLD STEADY BETWEEN 55-60 IN MOST AREAS
THIS AFTERNOON...AND COULD EVEN FALL A DEGREE OR TWO IN SOME AREAS.

THE RAIN WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST OVERNIGHT AS
THE LOW MOVES AWAY.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
GENERALLY THE MODEL SUITE (GFS/NAM/GEM/ECMWF) IS IN GOOD AGREEMENT
DURING THIS PERIOD.

FRIDAY 500HPA SHORT WV DIGS BUT REMAINS PROGRESSIVE IN ITS
PASSAGE ACROSS NE USA...AS SFC LOW QUICKLY EXITS FM NJ COAST INTO
THE ATLC.  THE LINGERING LLVL MOISTURE IN WAKE OF SFC LOW AND
PASSING 500HPA SHORT WV WILL RESULT IN GRADUALLY IMPROVING CONDS
FRI...BUT LINGERING THREAT FOR -SHRA/ISOLD TSTMS.

FRIDAY NIGHT 500HPA TROF AXIS IS WELL OFFSHORE...RIDGING IS OCCURRING
INTO MISS VLY AND LARGE SFC HIGH BUILDS INTO GRTLKS RGN. SKIES
WILL CLEAR QUICKLY FRI EVENING AS SOMEWHAT COOLER AND DRIER AIR
MASS FILTERS INTO RGN.

SAT THE SFC HIGH WILL SHIFT EAST...AND CREST OVR THE RGN WITH FAIR
AND SEASONABLE CONDS. HWVR RGN REMAINS IN NW FLOW AT 500HPA UNDER
A FLAT RIDGE OVER MUCH OF THE EASTERN HALF OF THE COUNTRY. MARITIME
TROPICAL AIR MASS REMAINS NOT FAR TO OUR SW AND BY SUNDAY IT HAS
RETURNED TO THE OHIO VLY AND LOWER MID ATLC STATES. THE FIRST OF
THE RIDGE ROLLER 500 HPA SHORT WVS PASSES MAINLY TO OUR SOUTH
ALONG THE WMFNT BUT WILL RESULT IN INCRG CLOUDS SUNDAY. BY LATE IN
THE DAY SUNDAY AND SUNDAY NIGHT WAA ACROSS THE REGION MAY TRIGGER
SCT -SHRA/ISOLD TSTMS MAINLY N & W OF ALB. MONDAY A WEAK SFC HIGH
PASSES ACROSS THE REGION AS 500HPA FLOW TURNS MORE W-SW AHEAD OF
THE NEXT MUCH STRONGER RIDGE ROLLER 500HPA SHORT WV. MOST OF GUIDS
GIVES RGN A WARM MORE HUMID ABV NORMAL DAY...WITH JUST A CHC OF
MAINLY AFTN -SHRA/TSTM.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MONDAY NIGHT INTO TUES GFS HAS A SHARP 500HPA TROF MOVING ACROSS
RGN ACCOMPANIED BY SFC CYCLOGENESIS NR LONG IS...AND INTO THE GULF
OF MAINE. A SECONDARY 500HPA TROF FOLLOWS ACROSS RGN AS FULLER
LATITUDE TROF BCMS EST OVER EASTERN US. THE GEM IS MORE
PROGRESSIVE WITH 500HPA TROF AND SFC LOW EXITING THE RGN BY TUE
AFTN. ECMWF IS MOST PESSIMISTIC WITH SYSTEM PHASING A FEW MORE
SHORT WVS AND LARGE 500HPA CUT OFF SETTING UP OVER NE USA.

RESULT OF THESE SYSTEMS WILL BE A PERIOD OF UNSETTLED WEATHER.
ONLY ISSUE IS HOW MUCH OF THE EFP. GEM HAS IMPVG CONDS WED...THE
GFS IS UNSETTLED TILL WED WITH IMPVG CONDS THU...THE ECMWF NEVER
IMPVS DURING THIS PERIOD...JUST OFF INTO A 500HPA CUT OFF ON E
SIDE OF AN OMEGA BLOCK. HPC OVERNIGHT GUID TENDS TO TAKE THE
MIDDLE VIEW OF ALL THREE...AND WILL POP GRIDS WITH IT. UNSETTLED
TUES/WED. IMPROVEMENT THU. TEMPS NR TO SLIGHTLY BLO NORMS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
POOR FLYING CONDITIONS WILL PREVAIL THROUGH MUCH OF THE TAF PERIOD
AS RAIN ASSOCIATED WITH AN AREA OF LOW PRESSURE AND ACCOMPANYING
STATIONARY BOUNDARY CONTINUES TO INFLUENCE THE REGION.

THIS AFTERNOON...RAIN WILL CONTINUE TO FALL ACROSS ALL TAF SITES
EXCEPT KPOU WHICH WILL BRIEFLY SEE A LULL IN PRECIPITATION EARLY
THIS AFTERNOON. PREDOMINATELY MVFR CEILINGS AND MVFR WITH
INTERMITTENT IFR VISIBILITIES WILL DOMINATE THE TAF SITES AS RAIN
CONTINUES TO HINDER FLYING CONDITIONS. WINDS WILL BE LIGHT THIS
AFTERNOON GENERALLY 5 KNOTS OR LESS.

TONIGHT INTO FRIDAY...MVFR/IFR FLYING CONDITIONS WILL PREVAIL
THROUGH MUCH OF THE OVERNIGHT AS THE AREA OF LOW PRESSURE PROGRESSES
TO THE EAST. RAIN WILL CONTINUE TO BE HEAVY AT TIMES AS THE RAIN
SHIELD PIVOTS ACROSS THE REGION. RAIN COVERAGE WILL THEN GRADUALLY
DECREASE FROM WEST TO EAST DURING THE LATE OVERNIGHT HOURS BECOMING
MORE OF A SHOWERY NATURE TOWARDS DAYBREAK. FLYING CONDITIONS WILL
GRADUALLY IMPROVE TO MVFR/VFR BY 12Z FRIDAY MORNING...WITH VFR
CONDITIONS EXPECTED TO RETURN TO ALL TAF SITES BY THE END OF THE TAF
PERIOD. WINDS FRIDAY WILL BE NORTHWESTERLY GENERALLY 6-12 KNOTS.

OUTLOOK...
FRI NIGHT-SUN...VFR. NO SIG WX.
MON-TUE...MAINLY VFR. CHC MVFR -TSRA/-SHRA.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE EXPECTED FOR AT LEAST THE NEXT SEVERAL
DAYS. LOW PRESSURE WILL IMPACT THE REGION TODAY INTO FRIDAY
BRINGING A WIDESPREAD SOAKING RAINFALL TO SOUTHERN AREAS...AND
INTERMITTENT LIGHTER RAIN OR SHOWERS FURTHER NORTH. ANOTHER
SYSTEM WILL BRING WIDESPREAD RAIN/SHOWERS TUESDAY INTO WEDNESDAY

&&

.HYDROLOGY...
THE FLOOD WATCH REMAINS IN EFFECT FOR TODAY INTO EARLY SATURDAY
MORNING FOR THE EASTERN CATSKILLS...MID HUDSON VALLEY...CAPITAL
DISTRICT...TACONICS...BERKSHIRES AND LITCHFIELD COUNTY.

DEEPENING LOW WILL MOVE EASTWARD ALONG THE FRONTAL BOUNDARY ACROSS
PENNSYLVANIA TODAY AND OFF THE DELMARVA COAST THIS EVENING. RAIN
WILL OVERSPREAD THE AREA THIS MORNING WITH THE RAIN SHIELD PIVOTING
OVER THE AREA THIS AFTERNOON AND EVENING AS THE LOW PASSES TO OUR
SOUTH. THE RAIN WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST OVERNIGHT
AS THE LOW MOVES AWAY.

THE RAIN WILL BE HEAVY AT TIMES FROM ABOUT MID MORNING INTO THE
EARLY EVENING ACROSS PORTION OF THE FLOOD WATCH AREA. EXPECTING
1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS ACROSS THE WATCH AREA WITH
LESSER AMOUNTS AS YOU HEAD NORTHWEST. RUNOFF IS EXPECTED TO BE
HIGHER THAN USUAL DUE TO THE NEARLY SATURATED GROUND AND RIVERS AND
STREAMS ARE ALREADY RUNNING HIGH AND SO THE FLOOD WATCH REMAINS IN
EFFECT.

OUR NEXT WIDESPREAD CHANCES FOR PRECIPITATION WILL BE LAST MONDAY
INTO WEDNESDAY AS ANOTHER LOW PRESSURE SYSTEM IMPACTS THE REGION.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SATURDAY MORNING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH SATURDAY MORNING FOR NYZ038>040-047>054-
     058>061-063>066.
MA...FLOOD WATCH THROUGH SATURDAY MORNING FOR MAZ001-025.
VT...NONE.

&&

SYNOPSIS...KL/SNYDER
NEAR TERM...IAA/KL/NAS
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...IRL
FIRE WEATHER...SNYDER
HYDROLOGY...IAA
Hazardous weather outlook, Jun 13, 9:17 AM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1017 AM EDT THU JUN 13 2013

NYZ032-033-041>043-082>084-VTZ013>015-141100-
NORTHERN HERKIMER-HAMILTON-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1017 AM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON INTO THE EARLY
EVENING WITH BETTER CHANCES MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-141100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
1017 AM EDT THU JUN 13 2013

...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS...MID
HUDSON VALLEY...CAPITAL DISTRICT...TACONICS...BERKSHIRES AND
LITCHFIELD COUNTY

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ALSO...THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON INTO THE
EARLY EVENING WITH BETTER CHANCES MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.  HOWEVER...SPOTTERS
ARE ENCOURAGED TO RELAY REPORTS OF RAINFALL OR ANY FLOODING YOU MAY
OBSERVE TO THE NATIONAL WEATHER SERVICE IN ALBANY.

The radar

The Albany radar (KENX), 93 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Herkimer

When
June 13, 1:25 PM EST to 4:30 PM EST
Where
Herkimer County, 0.45 mi E of East Frankfort to 0.34 mi WSW of Ilion
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.020, -75.041

Several roads along the Steele Creek in Ilion were reported to be closed due to flash flooding from heavy rainfall.

Flash Flood, Herkimer

When
June 13, 1:25 PM EST to 4:30 PM EST
Where
Herkimer County, 1.61 mi S of East Frankfort to 1.57 mi S of East Frankfort
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.997, -75.051

Route 51 was reportedly closed in South Ilion due to flash flooding from heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454544, 454549.